Lansoprazole is a prescription drug and popular acid reflux treatment. While it’s safe for the majority of people to use, it’s important to know about potential side effects.
Keep reading to learn about short-term and long-term side effects of Lansoprazole and why it sometimes causes gastric issues.
Lansoprazole is a medicine that lowers stomach acid levels. It works to relieve and treat gastric conditions including:
Lansoprazole is from a group of medicines called proton pump inhibitors (PPIs). These stop certain enzymes in the stomach lining from producing as much stomach acid.
Just like with any other medication, there is a chance that you’ll experience side effects while taking Lansoprazole. Not everyone gets them, but if you do they’ll likely be mild and go away once you stop taking treatment.
Common side effects tend to occur in more than 1 in 100 patients. These include:
As seen above, many of the common side effects are gastric-related. This is because Lansoprazole (and all other PPIs) has anon the gut’s balance of good and bad bacteria.
When your gut isn’t healthy, you can experience a wide range of stomach and digestive issues. PPIs can also cause diarrhoea through bacterial overgrowth in the small bowel. Due to this, these medications shouldn’t be overused.
Before starting a new medication, you should also note the uncommon and rare side effects, even though it is unlikely that you’ll experience them.
Uncommon side effects tend to occur in less than 1 in 100 patients. These include:
Rare side effects tend to occur in less than 1 in 1000 patients. These include:
Very rare side effects tend to occur in less than 1 in 10,000 patients. These include:
have shown that, in rare cases (1 in 1000), Lansoprazole can cause a severe allergic reaction called anaphylaxis. Anaphylaxis comes on suddenly and is potentially life-threatening.
|Signs of a severe allergic reaction
If you think you’re experiencing any of the above symptoms, stop taking Lansoprazole and seek emergency medical treatment.
If you’re planning on taking Lansoprazole for a prolonged period, it’s important to take note of the long-term side effects.
Taking Lansoprazole for more than 3 months can cause the magnesium levels in your blood to fall.
Signs of a magnesium deficiency include:
If you experience any of these symptoms it’s important to tell your doctor promptly.
Low magnesium levels can also lead to reduced levels of calcium and/or potassium in the blood. Your doctor might suggest getting regular blood tests to monitor these levels throughout your treatment.
Recenthave found a link between proton pump inhibitors (PPIs) and a decrease in bone density. This in turn can increase your risk of bone fractures, especially if you are elderly.
One study about Lansoprazole in particular showed that, compared with other PPIs, it had a. This was proven to be the case across various age groups and genders.
Taking Lansoprazole can also cause a vitamin B12 deficiency. This is because some PPIs can stop the production of folic acid, which is needed to help the body absorb and use vitamin B12.
To help regulate vitamin B12 levels you can supplement folic acid for the duration of your treatment.
While there is no scientific evidence to suggest that PPIs like Lansoprazole can directly cause mental health issues, some patients have reported feeling anxious or depressed during treatment.
This could be caused by the relationship held between the gut and the brain. If your gut is out of balance it might have a negative impact on your brain function and mood.
Speak to your doctor if you have any concerns about your mental state being affected by Lansoprazole. They can offer advice and offer alternative medications.
A diminished level of sodium in the blood is referred to as hyponatraemia. While it has been reported that Lansoprazole can cause hyponatraemia, it is listed as a very rare side effect.
For other proton pump inhibitors, however, hyponatraemia is listed as a rare side effect.
If you’re concerned about any side effects you might be experiencing, it’s best to consult a doctor or healthcare professional.
Based on your symptoms, they can alter the dosage of your medication or suggest an alternative if you’re reacting badly.